Alert archive / Hawaii / High Surf Warnings in 2011

High Surf Warning 1, NWS Honolulu, HI

January 1, 2011Hawaii County, Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 1, 2011, 2:49 PM HST for Hawaii County, Kauai County, Hawaii. It took effect at Jan 1, 2011, 10:00 PM HST. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 2:49 PM HST (00:49 UTC)
In effect from
Jan 1, 2011, 10:00 PM HST
Expired
Jan 3, 2011, 3:42 PM HST
In force
42 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 58 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WHHW40 PHFO 020049
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
249 PM HST SAT JAN 1 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU AND FOR WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
MOLOKAI AND MAUI AND FOR WEST FACING SHORES OF LANAI...

.A LARGE WEST-NORTHWEST SWELL WILL BUILD TONIGHT AND SUNDAY...
GENERATED A COUPLE OF DAYS AGO BY A POWERFUL LOW FAR NORTHWEST OF
THE ISLANDS. 

HIZ001>003-021400-
/O.NEW.PHFO.SU.W.0001.110102T0800Z-110103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
249 PM HST SAT JAN 1 2011

...HIGH SURF WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...WHICH 
IS IN EFFECT FROM 10 PM SATURDAY EVENING TO 6 AM HST MONDAY.

* SURF...SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU WILL INCREASE TO HEIGHTS OF 20 TO 25 FEET.

* TIMING...SURF WILL BUILD TONIGHT...PEAK ON SUNDAY...AND
  GRADUALLY DIMINISH SUNDAY NIGHT AND MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE WATER.
  THE SWELL WILL PRODUCE STRONG RIP CURRENTS WHICH CAN OVERPOWER
  EVEN STRONG SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-026-021400-
/O.NEW.PHFO.SU.W.0001.110102T2200Z-110104T0400Z/
KONA-KOHALA-
249 PM HST SAT JAN 1 2011

...HIGH SURF WARNING IN EFFECT FROM NOON SUNDAY TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...WHICH IS IN EFFECT
FROM NOON SUNDAY TO 6 PM HST MONDAY.

* SURF...SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL
  BUILD TO HEIGHTS OF 10 TO 14 FEET.

* TIMING...SURF WILL BEGIN TO INCREASE SUNDAY MORNING...REACHING
  WARNING LEVELS BY LATE SUNDAY AFTERNOON...AND CONTINUING DURING
  THE DAY MONDAY. 

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE WATER.
  THE SWELL WILL PRODUCE STRONG RIP CURRENTS WHICH CAN OVERPOWER
  EVEN STRONG SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ006>008-011>014-017-018-020-021400-
/O.NEW.PHFO.SU.Y.0001.110102T0800Z-110103T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-WINDWARD HALEAKALA-
249 PM HST SAT JAN 1 2011

...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU MOLOKAI AND
MAUI...AND FOR WEST FACING SHORES OF LANAI...WHICH IS IN EFFECT 
FROM 10 PM SATURDAY EVENING TO 6 AM HST MONDAY.

* SURF...SURF ALONG NORTH FACING SHORES WILL BUILD TO HEIGHTS OF
  18 TO 24 FEET...WHILE SURF ALONG WEST FACING SHORES WILL BUILD
  TO HEIGHTS OF 12 TO 18 FEET.

* TIMING...SURF WILL BUILD TONIGHT...PEAK ON SUNDAY...AND
  GRADUALLY DIMINISH SUNDAY NIGHT AND MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE
  WATER. THE SWELL WILL PRODUCE STRONG RIP CURRENTS WHICH CAN
  OVERPOWER EVEN STRONG SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BIRCHARD
5 follow-up statements
417 
WHHW40 PHFO 021335
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SUN JAN 2 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR WEST FACING SHORES OF THE BIG ISLAND... 

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
MOLOKAI AND MAUI AND FOR WEST FACING SHORES OF LANAI...

HIZ001>003-030245-
/O.CON.PHFO.SU.W.0001.000000T0000Z-110103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
335 AM HST SUN JAN 2 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU WILL INCREASE TO HEIGHTS OF 20 TO 30 FEET.

* TIMING...SURF WILL BUILD THROUGH THIS AFTERNOON...AND THEN
  WILL GRADUALLY DIMINISH LATE TONIGHT AND MONDAY.

* IMPACTS...AVOID ENTERING THE WATER...SINCE THIS SWELL WILL
  PRODUCE LARGE BATTERING WAVES AND DEADLY RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP
CURRENTS...AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING
HIGH TIDE.

&&

$$

HIZ023-026-030245-
/O.CON.PHFO.SU.W.0001.110102T2200Z-110104T0400Z/
KONA-KOHALA-
335 AM HST SUN JAN 2 2011

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
HST MONDAY...

* SURF...SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL
  RAPIDLY BUILD TO HEIGHTS OF 8 TO 12 FEET LATER TODAY AND
  TONIGHT.

* TIMING...SURF WILL INCREASE FROM MID-MORNING THROUGH THIS
  AFTERNOON AND EVENING. SURF HEIGHTS WILL REMAIN ELEVATED
  THROUGH MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE
  WATER. THE SWELL WILL PRODUCE BATTERING WAVES AND DEADLY RIP
  CURRENTS WHICH CAN OVERPOWER EVEN STRONG SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP CURRENTS
AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING HIGH TIDE.

&&

$$

HIZ006>008-011>014-017-018-020-030245-
/O.CON.PHFO.SU.Y.0001.000000T0000Z-110103T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-WINDWARD HALEAKALA-
335 AM HST SUN JAN 2 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SURF...SURF ALONG NORTH FACING SHORES WILL BUILD TO HEIGHTS OF 
  18 TO 24 FEET...WHILE SURF ALONG WEST FACING SHORES WILL BUILD 
  TO HEIGHTS OF 12 TO 18 FEET. 

* TIMING...SURF WILL CONTINUE TO BUILD THIS MORNING...AND PEAK
  LATER TODAY...BEFORE GRADUALLY DIMINISHING STARTING LATE
  TONIGHT AND CONTINUING THROUGH MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE
  WATER. THE SWELL WILL PRODUCE LARGE BREAKING WAVES AND DANGEROUS
  RIP CURRENTS WHICH CAN OVERPOWER EVEN STRONG SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

HOUSTON
393 
WHHW40 PHFO 030131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SUN JAN 2 2011

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU AND FOR WEST FACING SHORES OF THE BIG ISLAND...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
MOLOKAI AND MAUI AND FOR WEST FACING SHORES OF LANAI...

HIZ001>003-031445-
/O.CON.PHFO.SU.W.0001.000000T0000Z-110103T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
331 PM HST SUN JAN 2 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
  NIIHAU WILL REMAIN AT 20 TO 30 FEET THROUGH TONIGHT.

* TIMING...SURF WILL GRADUALLY DIMINISH LATE TONIGHT AND MONDAY.

* IMPACTS...AVOID ENTERING THE WATER...SINCE THIS SWELL IS CAPABLE
  OF PRODUCING LARGE BATTERING WAVES AND DEADLY RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP
CURRENTS...AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING
HIGH TIDE.

&&

$$

HIZ023-026-031445-
/O.CON.PHFO.SU.W.0001.000000T0000Z-110104T0400Z/
KONA-KOHALA-
331 PM HST SUN JAN 2 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BUILD
  TO HEIGHTS OF 8 TO 12 FEET TONIGHT...AND REMAIN THROUGH MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE BATTERING WAVES AND DEADLY RIP 
  CURRENTS WHICH CAN OVERPOWER EVEN STRONG SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP CURRENTS
AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING HIGH TIDE.

&&

$$

HIZ006>008-011>014-017-018-020-031445-
/O.CON.PHFO.SU.Y.0001.000000T0000Z-110103T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-WINDWARD HALEAKALA-
331 PM HST SUN JAN 2 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...SURF ALONG NORTH FACING SHORES WILL REMAIN AT 18 TO 24
  FEET TONIGHT...WHILE SURF ALONG WEST FACING SHORES WILL REMAIN
  AT HEIGHTS OF 12 TO 18 FEET.

* TIMING...SURF WILL GRADUALLY DIMINISH LATE TONIGHT AND MONDAY.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE LARGE BREAKING WAVES AND 
  DANGEROUS RIP CURRENTS WHICH CAN OVERPOWER EVEN STRONG 
  SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

MORRISON
473 
WHHW40 PHFO 030543
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST SUN JAN 2 2011

...HIGH SURF WARNING CANCELLED FOR NIIHAU AND KAUAI...
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND MAUI...AND FOR WEST FACING SHORES OF LANAI...

HIZ001>003-031500-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-110103T1600Z/
/O.EXB.PHFO.SU.Y.0001.000000T0000Z-110104T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
743 PM HST SUN JAN 2 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...SURF ALONG NORTH FACING SHORES WILL BE 18 TO 24 FEET
  TONIGHT...DIMINISHING TO HEIGHTS OF 15 TO 18 FEET ON MONDAY.
  SURF ALONG WEST FACING SHORES WILL BE 15 TO 18 FEET TONIGHT...
  DIMINISHING TO HEIGHTS OF 8 TO 12 FEET ON MONDAY.

* TIMING...SURF WILL GRADUALLY DIMINISH MONDAY AND MONDAY NIGHT. 

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE LARGE BREAKING WAVES AND 
  DANGEROUS RIP CURRENTS WHICH CAN OVERPOWER EVEN STRONG 
  SWIMMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

HIZ023-026-031500-
/O.CON.PHFO.SU.W.0001.000000T0000Z-110104T0400Z/
KONA-KOHALA-
743 PM HST SUN JAN 2 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8
  TO 12 FEET THROUGH MONDAY.

* TIMING...SURF WILL PEAK EARLY MONDAY...AND THEN GRADUALLY
  DIMINISH MONDAY NIGHT AND TUESDAY. 

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE BATTERING WAVES AND DEADLY RIP 
  CURRENTS WHICH CAN OVERPOWER EVEN STRONG SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP CURRENTS
AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING HIGH TIDE.

&&

$$

HIZ006>008-011>014-017-018-020-031500-
/O.EXT.PHFO.SU.Y.0001.000000T0000Z-110104T0400Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-WINDWARD HALEAKALA-
743 PM HST SUN JAN 2 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...SURF ALONG NORTH FACING SHORES WILL BE 18 TO 24 FEET
  TONIGHT...AND DIMINISH TO HEIGHTS OF 15 TO 18 FEET DURING THE
  DAY MONDAY. SURF ALONG WEST FACING SHORES WILL BE 12 TO 18 FEET
  TONIGHT...DIMINISHING TO HEIGHTS OF 8 TO 12 FEET ON MONDAY.

* TIMING...SURF WILL GRADUALLY DIMINISH MONDAY AND MONDAY NIGHT.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE LARGE BREAKING WAVES AND 
  DANGEROUS RIP CURRENTS WHICH CAN OVERPOWER EVEN STRONG 
  SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

BIRCHARD
806 
WHHW40 PHFO 031327
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 AM HST MON JAN 3 2011

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND MAUI...AND FOR WEST FACING SHORES OF
LANAI...

HIZ023-026-040230-
/O.CON.PHFO.SU.W.0001.000000T0000Z-110104T0400Z/
KONA-KOHALA-
327 AM HST MON JAN 3 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8
  TO 12 FEET TODAY...DIMINISHING TO HEIGHTS OF 6 TO 8 FEET TONIGHT.

* TIMING...SURF WILL PEAK THIS EARLY MORNING...AND THEN GRADUALLY
  DIMINISH THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE BATTERING WAVES AND DEADLY RIP 
  CURRENTS WHICH CAN OVERPOWER EVEN STRONG SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN DEADLY RIP CURRENTS
AND LOCALIZED COASTAL FLOODING...ESPECIALLY DURING HIGH TIDE.

&&

$$

HIZ001>003-006>008-011>014-017-018-020-040230-
/O.CON.PHFO.SU.Y.0001.000000T0000Z-110104T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
WINDWARD HALEAKALA-
327 AM HST MON JAN 3 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...SURF ALONG NORTH FACING SHORES WILL DIMINISH TO HEIGHTS
  OF 15 TO 18 FEET TODAY...WHILE SURF ALONG WEST FACING SHORES
  WILL DIMINISH TO HEIGHTS OF 8 TO 12 FEET TODAY. SURF ALONG BOTH
  NORTH AND WEST FACING SHORES WILL DROP BELOW ADVISORY LEVELS
  TONIGHT.

* TIMING...SURF WILL GRADUALLY DIMINISH THROUGH TONIGHT.

* IMPACTS...INEXPERIENCED SWIMMERS SHOULD AVOID ENTERING THE 
  WATER. THE SWELL WILL PRODUCE LARGE BREAKING WAVES AND 
  DANGEROUS RIP CURRENTS WHICH CAN OVERPOWER EVEN STRONG 
  SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING DANGEROUS RIP CURRENTS
AND LOCALIZED BEACH EROSION.

&&

$$

BIRCHARD
447 
WHHW40 PHFO 040142
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST MON JAN 3 2011

HIZ023-026-040245-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-110104T0400Z/
KONA-KOHALA-
342 PM HST MON JAN 3 2011

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

SURF HAS DROPPED BELOW WARNING CRITERIA. HOWEVER...SURF IS
EXPECTED TO RISE AGAIN TUESDAY NIGHT.

$$

HIZ001>003-006>008-011>014-017-018-020-040245-
/O.CAN.PHFO.SU.Y.0001.000000T0000Z-110104T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-
WINDWARD HALEAKALA-
342 PM HST MON JAN 3 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DROPPED BELOW ADVISORY CRITERIA. HOWEVER...SURF IS
EXPECTED TO RISE AGAIN TUESDAY ON KAUAI AND NIIHAU...AND TUESDAY
NIGHT ON OAHU MOLOKAI AND MAUI.

$$

MORRISON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 1, 12:50 PM HST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 1, 12:50 PM HST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1250 PM HST SAT JAN 1 2011

.UPDATE...
HAVE UPDATED THE FORECAST FOR THIS AFTERNOON THROUGH SUNDAY TO
REMOVE THUNDERSTORMS...AND TO GENERALLY DECREASE POPS AND SKY COVER.
THE WEAK SURFACE LOW NEAR MOLOKAI THIS MORNING HAS SINCE
DISSIPATED...AND TRADE WINDS ARE BUILDING OVER THE ISLANDS. AN
UPPER TROUGH AND DEVELOPING LOW ALOFT REMAINS WEST OF KAUAI...
PRODUCING CLOUDY SKIES THERE...BUT LITTLE ELSE. HAVE ALSO MODIFIED
WIND FORECAST TO BE BETTER IN LINE WITH DISCUSSION BELOW.

&&

.SYNOPSIS...
TODAY/S LIGHT TRADE WINDS WILL STRENGTHEN ON SUNDAY...AND WILL FOCUS
THEIR LIMITED MOISTURE OVER WINDWARD SLOPES AND COASTS. A DEVELOPING
LOW ALOFT WEST OF THE ISLANDS WILL BRING PERIODS OF HIGH CLOUDS
THROUGH SUNDAY...BUT LITTLE INSTABILITY. THE LOW WILL MOVE WELL
SOUTH OF THE ISLANDS BY MONDAY...AND QUIET TRADE WIND WEATHER WILL
PREVAIL FROM MONDAY THROUGH WEDNESDAY. A SHEAR LINE WILL BRING A
BRIEF PERIOD OF INCREASED WINDWARD SHOWERS WEDNESDAY NIGHT AND
THURSDAY. COOL NORTHEAST WINDS WILL FOLLOW THE SHEAR LINE...BUT
WINDS WILL VEER TO A WARMER SOUTHEAST DIRECTION BY NEXT WEEKEND.

&&

.PREV DISCUSSION ISSUED 935 AM...
A COMPLEX WEATHER PATTERN IS CURRENTLY IN PLACE NEAR THE ISLANDS.
RADAR ANIMATIONS HIGHLIGHT A WEAK AREA OF LOW PRESSURE OVER WATER
JUST N OF MOLOKAI...WHICH IS ACTING TO FOCUS CLOUDS AND SHOWERS OVER
OAHU AND MOLOKAI. A SHARPENING TROUGH ALOFT NW OF THE ISLANDS IS
MOVING SE...AND IS BRINGING INCREASED INSTABILITY AND LAYERED CLOUDS
TO KAUAI AND ADJACENT WATERS. FURTHER AFIELD...A FRONT IS ANALYZED
ABOUT 350 MILES NW OF KAUAI...WITH WEAK HIGH PRESSURE ABOUT 1250
MILES NE OF THE ISLANDS. WITH THIS SYNOPTIC SETUP...LIGHT WINDS ARE
FAVORING A NORTHERLY DIRECTION OVER WATERS WEST OF MOLOKAI...WHILE
LIGHT TO MODERATE TRADES EXIST OVER THE BIG ISLAND AND ADJACENT
WATERS.

THE FORECAST CALLS FOR THE WEAK SURFACE LOW/TROUGH NEAR MOLOKAI TO
GRADUALLY DISSIPATE THROUGH TONIGHT...WHILE TRACKING SLOWLY
WESTWARD. THEREFORE...LIGHT AND VARIABLE WINDS WILL GIVE WAY TO A
STRENGTHENING TRADE WIND FLOW...WITH MODERATE TRADES STATEWIDE BY
TOMORROW AFTERNOON. THE TRADES WILL BE SUPPORTED BY 1028 MB HIGH
CENTERED NE OF THE ISLANDS. THIS HIGH WILL MOVE SLOWLY E THROUGH
WEDNESDAY...MAINTAINING LIGHT TO MODERATE TRADE WINDS. LATEST
GUIDANCE INDICATES A SHEAR LINE MOVING OVER THE ISLANDS FROM THE N
ON WEDNESDAY NIGHT AND THURSDAY WITH MARGINAL SUPPORT ALOFT...
BRINGING A BRIEF PERIOD OF INCREASED WINDWARD SHOWERS...AND COOL NE
WINDS. THE MODERATE NE WINDS ARE EXPECTED TO WEAKEN AND VEER TO THE
E...AND THEN SE...BY NEXT WEEKEND.

A CLOSED LOW ALOFT APPEARS TO BE DEVELOPING ABOUT 300 MILES NW OF
KAUAI...WITHIN A BROAD N-S TROUGH ALOFT THAT EXTENDS ALONG 162W OR
SO. THIS LOW IS FORECAST TO MOVE A POSITION WELL S OF THE ISLANDS
THROUGH MONDAY...WITH IT/S ASSOCIATED TROUGH EXTENDING NE OVER THE
ISLANDS. THIS FEATURE IS EXPECTED TO DESTABILIZE THE ATMOSPHERE...
ESPECIALLY OVER THE ISLANDS OF KAUAI AND OAHU...AND HENCE THE
INCLUSION OF THUNDERSTORMS IN THE FORECAST THROUGH SUNDAY. MOISTURE
IS SOMEWHAT LIMITED AND FORECAST CONFIDENCE IS MINIMAL...BUT WILL
WAIT TO SEE HOW THINGS DEVELOP TODAY BEFORE MAKING CHANGES TO THE
FORECAST FOR TONIGHT AND SUNDAY.

AS FAR AS SENSIBLE WEATHER...EXPECT SEA BREEZES TO DRIVE INTERIOR
CLOUDS AND SHOWERS THIS AFTERNOON...WITH THE INCREASED INSTABILITY
NEAR KAUAI LEADING TO A SLIGHT CHANCE OF A THUNDERSTORM. ATMOSPHERIC
MOISTURE CONTENT...ALTHOUGH INCREASING SOMEWHAT...APPEARS TO BE
LIMITED AND THUS THE THREAT OF PROLONGED HEAVY RAINFALL IS
MINIMIZED. BUILDING TRADE WINDS WILL FOCUS CLOUDS AND SHOWERS OVER
WINDWARD COASTS AND SLOPES TONIGHT AND SUNDAY...WITH THE PROXIMITY
OF THE LOW ALOFT BRINGING INCREASED INSTABILITY...MAINLY TO KAUAI
AND OAHU. DEEP LAYER RIDGING BUILDING OVER AND N OF THE ISLANDS WILL
BRING INCREASED STABILITY SUNDAY NIGHT AND MONDAY...AND RATHER
BENIGN TRADE WIND CONDITIONS UNTIL THE ARRIVAL OF THE AFOREMENTIONED
SHEAR LINE LATER IN THE WEEK.

WINDS OVER THE SUMMITS OF THE BIG ISLAND AND ACROSS MOUNT HALEAKALA
ON MAUI ARE EXPECTED TO INCREASE STARTING SUNDAY NIGHT DUE TO THE
BUILDING UPPER RIDGE...POSSIBLY EXCEEDING ADVISORY THRESHOLDS.

FOR THE MARINE ASPECT OF THE FORECAST...SURF ALONG NORTH AND WEST
FACING SHORES OF MOST ISLANDS WILL PEAK BELOW ADVISORY LEVELS
TODAY...DUE TO A MODERATE WNW SWELL. A LARGER LONG-PERIOD WNW SWELL
WILL BUILD TONIGHT AND PEAK SUNDAY...WITH MAX SURF HEIGHTS NEAR
WARNING LEVELS ALONG NORTH AND WEST FACING SHORES. SOME SHADOWING OF
THE SWELL BY KAUAI LOWERS CONFIDENCE IN WARNING LEVEL SURF OVER THE
ISLANDS FROM OAHU TO MAUI...BUT THIS SWELL IS EXPECTED TO BRING
WARNING LEVEL SURF TO WEST FACING SHORES OF THE BIG ISLAND...WITH
THE PEAK THERE OCCURRING SUNDAY NIGHT. THIS SWELL WILL GRADUALLY
DIMINISH ON MONDAY AND MONDAY NIGHT...BUT ANOTHER SIMILARLY SIZED
WNW SWELL WILL BUILD TUESDAY AND TUESDAY NIGHT...WITH PEAK SURF
HEIGHTS ONCE AGAIN NEAR WARNING LEVELS.

THE ANTICIPATED WNW SWELL WILL LEAD TO COMBINED SEAS IN EXCESS OF
10 FEET...WHICH IS THE LOCAL THRESHOLD FOR THE ISSUANCE OF A SMALL
CRAFT ADVISORY /SCA/...LIKELY TO BE ISSUED LATER TODAY.
STRENGTHENING TRADE WINDS SUNDAY AND MONDAY WILL LIKELY REACH SCA
THRESHOLD IN THE TYPICALLY WINDY AREAS ADJACENT TO MAUI AND THE BIG
ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:49 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao49 hr
Jan 1, 3:34 PM HSTSmall Craft AdvisoryHFO48 hr
Jan 2, 5:43 AM HSTWind AdvisoryHFOHawaii, Kalawao40 hr
Jan 2, 9:56 AM HSTSmall Craft AdvisoryHFO30 hr

Nearby

High Surf Warnings in Hawaii, 2011Every high surf warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.